New Hampshire, 2017

Hail and Damaging Winds in New Hampshire, August 2, 2017

August 2, 2017 · NWS GYX · 6 events in 2 counties and zones

5 inches. Steep lapse rates and a dry layer in the mid levels combined with moderate shear to produce several severe cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very moist air mass was in place across the region on the afternoon of August 2nd with precipitable water values around 1.5 inches. Steep lapse rates and a dry layer in the mid levels combined with moderate shear to produce several severe cells. Large hail and damaging winds were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 2:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 2, 2:24 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Gray ME
324 PM EDT Wed Aug 2 2017

.SYNOPSIS...
A cold front will approach from the northwest and stall over
southern Quebec tonight through Thursday. The front will shift
north on Friday as low pressure lifts northeast out of the Great
Lakes. A cold front will approach from the west on Saturday and
will cross the region Saturday night. High pressure will
gradually build in from the southwest on Sunday and will hold
over the area on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and thunderstorms will continue through this
evening. A very moist airmass is in place with PWATs up to 1.5
inches across southern New Hampshire. This high moisture in
combination with the slow moving storms will mean very heavy
rainfall may result in localized flooding. With most of the
forcing for storms still south of the area do not expect any
flooding to be widespread so have not issued any flash flood
watch. In addition to the heavy rain threat, soundings show very
steep low level lapse rates which combined with a dry air layer
aloft may also allow for a few severe wind gusts during the
collapse phase of any stronger storms.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Thursday will be a repeat of today with increasing southerly
moist flow. Once again expect scattered showers and
thunderstorms with a risk for some localized heavy rainfall and
a few stronger wind gusts. Flow aloft will remain fairly weak as
the stalled frontal boundary slowly slowly pushes towards the
region from Quebec.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Fri through Sat, a very moist south to southwest flow will
continue ahead of an approaching long wave upper trof over the
Great Lakes. General low clouds and scattered showers can be
expected in this unstable air mass. Temperatures will be near
seasonable levels but humidity will be very high with some
dewpoints probably reaching into the lower 70s. PWATS will be
high so any convection will produce heavy downpours.

The upper trof exits to the east by Saturday night with a
trailing cold front bringing clearing and a drier air mass in
its wake for the latter half of the weekend. Sunday and into
early next week dry weather and comfortable temps can be
expected as a surface and upper ridge build over the area.

By Mon night/Tue another digging upper trof over the Great
Lakes is expected. This upper trof will bring a return moist
southerly flow once again, with more convection expected to
spread into the area Mon night into Tue.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term... VFR across most of the region today, except the
midcoast where a low cloud deck have been moving in an out of
the shore. Expect those low clouds to once again push onshore
after dark holding IFR through the Penobscot bay region. In the
interior valley fog is once again expected in the CT river
valley.

Long Term...Variable conditions from MVFR to IFR Fri through
Sat in areas of stratus and patchy fog also in scattered showers
and thunderstorms.

&&

.MARINE...
Short Term...Winds and seas will remain well below SCA through
the next few days.

Long Term...A weak flow will keep winds/seas below SCA Fri
through Sunday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, Aug 2, 2:00 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Gray ME
300 PM EDT Wed Aug 2 2017

MEZ007>009-012>014-018>028-NHZ001>015-031900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
300 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms could produce localized heavy rain the rest
of this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms could produce localized heavy
downpours again Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-031900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
300 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 2:55 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Gray ME
355 PM EDT WED AUG 2 2017

NHZ005-008-009-022030-
Merrimack-Belknap-Southern Grafton-
355 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRAFTON...NORTHWESTERN
BELKNAP AND NORTH CENTRAL MERRIMACK COUNTIES...

At 355 PM EDT, a strong thunderstorm was located 7 miles northeast of
Danbury, or 9 miles northwest of Franklin, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Laconia, Franklin, Meredith, Danbury, Belmont, Bristol, Andover,
Center Harber, Hill, Hebron, Tilton, New Hampton, Sanbornton and
Northfield.

This includes Interstate 93 between mile markers 56 and 73.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4367 7180 4368 7148 4342 7153 4352 7187
TIME...MOT...LOC 1955Z 277DEG 7KT 4357 7172

Legro
Special weather statement, Aug 2, 3:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Gray ME
433 PM EDT WED AUG 2 2017

NHZ005-008-009-022100-
Merrimack-Belknap-Southern Grafton-
433 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BELKNAP AND NORTH
CENTRAL MERRIMACK COUNTIES...

At 433 PM EDT, a strong thunderstorm was located near Franklin,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Laconia, Franklin, Meredith, Loudon, Gilmanton, Canterbury, Belmont,
Gilford, Bristol, Andover, Hill, Tilton, New Hampton, Sanbornton,
Northfield and Salisbury.

This includes Interstate 93 between mile markers 51 and 69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4347 7181 4362 7170 4359 7139 4331 7148
TIME...MOT...LOC 2033Z 277DEG 8KT 4352 7164

Legro
Special weather statement, Aug 2, 3:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Gray ME
446 PM EDT WED AUG 2 2017

NHZ004-006-022115-
Southern Carroll-Northern Carroll-
446 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARROLL COUNTY...

At 446 PM EDT, a strong thunderstorm was located near Tamworth, or 7
miles south of Conway, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Conway, Tamworth, Madison, Freedom, Albany and Eaton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4400 7100 4379 7099 4383 7122 4393 7123
TIME...MOT...LOC 2046Z 262DEG 11KT 4387 7113

Legro
Special weather statement, Aug 2, 3:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Gray ME
450 PM EDT WED AUG 2 2017

NHZ008-009-022115-
Merrimack-Belknap-
450 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BELKNAP AND EAST
CENTRAL MERRIMACK COUNTIES...

At 449 PM EDT, a strong thunderstorm was located over Canterbury, or
8 miles north of Concord, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Concord, Franklin, Loudon, Alton, Barnstead, Epsom, Gilmanton,
Canterbury, Belmont, Boscawen, Chichester, Pittsfield, Northfield and
Webster.

This includes Interstate 93 between mile markers 42 and 53.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4327 7167 4339 7168 4349 7128 4327 7125
      4323 7127
TIME...MOT...LOC 2049Z 262DEG 11KT 4333 7152

Legro

The radar

The Portland,ME radar (KGYX), 122 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Merrimack

When
August 2, 4:00 PM EST to 4:04 PM EST
Where
Merrimack County, 0.69 mi N of Canterbury
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.340, -71.570

A thunderstorm produced 0.75 inch hail in Canterbury.

Thunderstorm Wind, Merrimack

When
August 2, 4:00 PM EST to 4:05 PM EST
Where
Merrimack County, 0.69 mi N of Canterbury
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.340, -71.570

A severe thunderstorm downed trees in Canterbury.

Hail, Carroll

When
August 2, 6:00 PM EST to 6:05 PM EST
Where
Carroll County, 0.85 mi NE of Effingham Falls
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.810, -71.040

A severe thunderstorm produced 1.75 inch hail in Effingham Falls.

Hail, Carroll

When
August 2, 6:00 PM EST to 6:05 PM EST
Where
Carroll County, 0.5 mi W of East Madison
Measured
1 in hail
Reported by
Social Media
Coordinates
43.870, -71.090

A severe thunderstorm produced 1 inch hail in East Madison.

Hail, Carroll

When
August 2, 6:00 PM EST to 6:06 PM EST
Where
Carroll County, 0.69 mi N of Eaton Center
Measured
1 in hail
Reported by
Social Media
Coordinates
43.910, -71.080

A severe thunderstorm produced 1 inch hail in Eaton Center.

Thunderstorm Wind, Carroll

When
August 2, 6:00 PM EST to 6:05 PM EST
Where
Carroll County, 0.69 mi S of Effingham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.760, -71.000

A severe thunderstorm downed trees and wires throughout the town of Effingham Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2017Every state in 2017This day in weather historyWarnings in New Hampshire, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719028, 719032, 719029, 719030, 719031, 719033.